Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 78, NWS Salt Lake City, UT

August 20, 2011Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 20, 2011, 6:39 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2011, 6:39 PM MDT (00:39 UTC)
Expired
Aug 20, 2011, 7:00 PM MDT
In force
21 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Davis County, UT, Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 76 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:40 PM MDTHAIL 0.75Murray, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
3526 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS55 KSLC 210039
SVRSLC
UTC011-035-210115-
/O.NEW.KSLC.SV.W.0078.110821T0039Z-110821T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
639 PM MDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAVIS COUNTY IN UTAH
  EASTERN SALT LAKE COUNTY IN UTAH

* UNTIL 715 PM MDT

* AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MURRAY...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  HOLLADAY... SOUTH SALT LAKE... SUGARHOUSE... SALT LAKE CITY...
  UNIVERSITY OF UTAH AND BOUNTIFUL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 4055 11185 4065 11205 4098 11180 4096 11178
      4092 11180 4085 11173 4087 11170 4085 11167
      4073 11162
TIME...MOT...LOC 0039Z 214DEG 27KT 4069 11188

$$
2 follow-up statements
684 
WWUS55 KSLC 210048
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
648 PM MDT SAT AUG 20 2011

UTC011-035-210115-
/O.CON.KSLC.SV.W.0078.000000T0000Z-110821T0115Z/
SALT LAKE UT-DAVIS UT-
648 PM MDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN DAVIS AND EASTERN SALT LAKE COUNTIES...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR HOLLADAY AND MURRAY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SALT LAKE CITY... UNIVERSITY OF UTAH AND BOUNTIFUL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 4055 11185 4065 11205 4098 11180 4096 11178
      4092 11180 4085 11173 4087 11170 4085 11167
      4073 11162
TIME...MOT...LOC 0047Z 234DEG 22KT 4069 11182

$$
875 
WWUS55 KSLC 210100
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 PM MDT SAT AUG 20 2011

UTC011-035-210108-
/O.CAN.KSLC.SV.W.0078.000000T0000Z-110821T0115Z/
SALT LAKE UT-DAVIS UT-
700 PM MDT SAT AUG 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIS AND EASTERN
SALT LAKE COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED. 

WIND GUSTS IN EXCESS OF 50 MPH WERE REPORTED WITH THIS STORM. PLEASE 
PASS ON REPORTS OF SEVERE WEATHER TO LOCAL LAW ENFORCEMENT.  

LAT...LON 4055 11185 4065 11205 4098 11180 4096 11178
      4092 11180 4085 11173 4087 11170 4085 11167
      4073 11162
TIME...MOT...LOC 0058Z 234DEG 22KT 4073 11175

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:39 PM MDT, 3 hours earlier.

Area forecast discussion, Aug 20, 3:39 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT SAT AUG 20 2011

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS
CONTINUES TO EXPAND NORTHWARD AS A WEAK SYSTEM SITS OFF THE
CALIFORNIA COAST. MOISTURE WILL REMAIN PRIMARILY OVER THE SOUTHERN
AND EASTERN PORTIONS OF THE STATE EARLY IN THE WEEK.

&&

.DISCUSSION...HIGH PRESSURE ALOFT CURRENTLY CENTERED NEAR THE FOUR
CORNERS AREA WILL EXPAND NORTHWARD THIS WEEKEND. A WEAK SYSTEM
WILL REMAIN OFF THE NORTHERN CALIFORNIA COAST FOR THE NEXT FEW
DAYS. THIS SYSTEM WILL CONTINUE TO WEAKEN EARLY NEXT WEEK AND THEN
BE ABSORBED INTO THE FLOW AROUND THE STRONG PERSISTENT HIGH.

PLENTY OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN
UTAH THIS AFTERNOON AND A FLASH FLOOD WARNING IS IN EFFECT UNTIL
415 PM THIS AFTERNOON FOR THE AREA NORTH OF ESCALANTE. WITH
PERSISTENT STORM DEVELOPMENT IN THIS AREA...THERE IS ALSO A FLOOD
ADVISORY WHICH WILL REMAIN IN EFFECT THROUGH AT LEAST 545 PM.

THE INCREASING SOUTHERLY FLOW RESULTING FROM THE EXPANDING HIGH
PRESSURE WILL MAINTAIN AN INFLUX OF MOISTURE ACROSS SOUTHERN AND
EASTERN UTAH INTO EARLY NEXT WEEK. MUCH DRIER AIR WILL SEEP INTO
WESTERN AND NORTHERN UTAH DURING THE SAME TIME PERIOD. WIDELY
SCATTERED AFTERNOON AND EVENING CONVECTION IS ANTICIPATED IN THE
AREAS WITH THE BEST MOISTURE PROFILES INTO EARLY NEXT WEEK. BY
WEDNESDAY...THE AIRMASS WILL BECOME QUITE DRY WITH ONLY A SMALL
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS.

AS THE WEAK LOW OFF THE CALIFORNIA COAST GETS STRETCHED APART AND
MOVES THROUGH THE RIDGE...SHOULD SEE A SLIGHT COOLING TREND...BUT
ONLY LOWERING TEMPERATURES TO NEAR NORMAL VALUES. THEN EXPECT A
DEGREE OR TWO WARMING EACH DAY THROUGH THURSDAY. EXPECT SLIGHTLY
ABOVE NORMAL TEMPERATURES INTO THE WEEKEND.

ONLY POINT OF INTEREST IN THE LONG RANGE...OTHER THAN THE
PERSISTENT RIDGE...IS A WEAK SYSTEM MOVING INTO NORTHERN
CALIFORNIA AT 240 HOURS ALLOWING WESTERN UTAH TO EXPERIENCE AN
INCREASING SOUTHWEST FLOW AS THE RIDGE IS PUSHED EASTWARD AND
BECOMES A BIT MORE AMPLIFIED. HOWEVER...THE AIRMASS STILL REMAINS
RATHER DRY.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE PERIOD.  SOUTH WINDS ARE EXPECTED TO BECOME NORTHWEST
AROUND 2200 UTC.  THERE IS A 20 PERCENT CHANCE THAT A THUNDERSTORM
COULD IMPACT THE TERMINAL THIS AFTERNOON OR EVENING. SOUTHEAST
DRAINAGE WINDS ARE EXPECTED TO RETURN AROUND 0400 UTC...ALTHOUGH
THERE IS A 30 PERCENT CHANCE THIS COULD OCCUR BY 0300 UTC.

&&

.FIRE WEATHER...MID LEVEL MOISTURE WILL REMAIN OVER THE
REGION...GENERALLY EAST OF THE I-15 CORRIDOR...RESULTING IN
ISOLATED THUNDERSTORMS OVER THE VALLEYS AND WIDELY SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS THIS EVENING AND AGAIN ON SUNDAY.
THE DRIER AIR SETTING IN ACROSS THE EXTREME WEST WILL LIKELY CAUSE A
FEW SPOTS TO COME CLOSE TO CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EARLY EVENING. WINDS WILL BE LESS SUNDAY SO THE THREAT
OF REACHING CRITICAL CONDITIONS WILL BE MINIMAL AT BEST.

A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE GREAT BASIN NEXT WEEK
WHICH WILL CAUSE A WARMING AND DRYING TREND WITH SIGNIFICANTLY LOWER
SURFACE RELATIVE HUMIDITIES. LIGHT WINDS WILL ACCOMPANY THIS HOT AND
MAINLY DRY SPELL. HOWEVER...DESPITE THESE DRIER SURFACE
CONDITIONS...ENOUGH MID-LEVEL MOISTURE WILL LIKELY LINGER FOR A
CONTINUED THREAT OF ISOLATED AFTERNOON THUNDERSTORMS...PARTICULARLY
OVER THE HIGHER TERRAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...STRUTHWOLF
AVIATION.......GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 20, 6:40 AM MDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 AM MDT SAT AUG 20 2011

UTZ001>016-019>021-517-518-WYZ021-211300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
640 AM MDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK WEATHER DISTURBANCE WILL SPAWN AN AREA OF THUNDERSTORMS
NEAR THE IDAHO BORDER THROUGH MID-MORNING. ABUNDANT MOISTURE
ACROSS SOUTHERN...CENTRAL AND EASTERN UTAH WILL SUPPORT ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THOSE AREAS THIS
AFTERNOON THROUGH THIS EVENING. BRIEF HEAVY RAIN COULD DEVELOP
WITH THE STRONGER STORMS...MAINLY ACROSS SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL REMAIN IN PLACE ACROSS MUCH OF SOUTHERN AND EASTERN
UTAH THROUGH SUNDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
THE LIKELY RESULT DURING THE AFTERNOON AND EVENING HOURS.

HIGH PRESSURE ALOFT EXPANDING NORTH AND WEST OUT OF THE SOUTHERN
ROCKIES WILL BRING MODESTLY WARMER TEMPERATURES TO MUCH OF UTAH
BEGINNING MIDWEEK. SOME MOISTURE WILL REMAIN ACROSS THE GREAT BASIN
DURING THE WEEK...THOUGH THUNDERSTORM ACTIVITY THAT DOES DEVELOP WILL
LIKELY REMAIN ISOLATED UNDER THE STABLE HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:04 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 21, 5:09 PM MDTFlash Flood WarningSLCGarfield, Kane10 hr
Aug 21, 5:37 PM MDTAreal Flood AdvisorySLCWayne113 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.